TUESDAY, Oct. 27 (HealthDay News) -- The second generation of antipsychotic mediations cause weight gain and adverse changes in lipid and metabolic parameters, according to a study in the Oct. 28 Journal of the American Medical Association.
Christoph U. Correll, M.D., of Zucker Hillside Hospital in Glen Oaks, N.Y., and colleagues assembled data on pediatric mental health patients, ages 4 to 19 years, who had one week or less of exposure to antipsychotic medications, and then had 12 weeks of treatment with one of several second-generation antipsychotic medications, including olanzapine, quetiapine, risperidone, or aripiprazole. Overall, the researchers tracked 272 patients for changes in lipid and metabolic markers of cardiovascular risk and weight gain, including an untreated control group.
The researchers found that mean weight increased with all of the medications: olanzapine, 8.5 kg increase; quetiapine, 6.1 kg; risperidone, 5.3 kg; and aripiprazole, 4.4 kg; while the untreated group had only a 0.2 kg increase. They also found a significant increase in mean levels of total cholesterol, triglycerides, non-high-density lipoproteins, and ratio of triglycerides to high density lipoproteins with olanzapine and quetiapine, while only triglycerides increased significantly with risperidone. Metabolic changes were not significant for aripiprazole or in the control group.
"Finally, in view of poor physical health outcomes and suboptimal metabolic monitoring in the severely mentally ill, the benefits of second-generation antipsychotic medications must be balanced against their cardiometabolic risks through a careful assessment of the indications for their use, consideration of lower-risk alternatives, and proactive adverse effect monitoring and management," the authors write.
Several of the study authors reported receiving consultant fees, speaker fees, or honoraria from pharmaceutical companies.
Copyright © 2009 ScoutNews, LLC. All rights reserved.
|Previous: Liquid-Based Cytology Found No Better Than Pap Smear||Next: American College of Rheumatology, Oct. 17-21, 2009|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community